Massachusetts, 2009

Hail in Massachusetts, July 16, 2009

July 16, 2009 · NWS ALY · 1 event in 1 county or zone

A low pressure system approached the region Thursday, July 16th. A warm front associated with the system moved to the northeast by early afternoon placing the local area in a very unstable airmass.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system approached the region Thursday, July 16th. A warm front associated with the system moved to the northeast by early afternoon placing the local area in a very unstable airmass. A cold front then moved across the area Thursday night. In addition, an upper level low was approaching the Great Lakes Region. A severe thunderstorm moved across the Berkshires Thursday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 16, 5:20 PM EST, 30 minutes earlier.

Area forecast discussion, Jul 16, 5:20 PM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
620 PM EDT THU JUL 16 2009

.SYNOPSIS...
A WEAK COLD FRONT WILL BRING SCATTERED SHOWERS AND
THUNDERSTORMS TO EASTERN NEW YORK AND WESTERN NEW ENGLAND INTO THE
EVENING.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL AND DAMAGING WINDS.  THE BOUNDARY WILL BECOME STATIONARY NEAR
THE ATLANTIC SEABOARD THURSDAY NIGHT...WITH AN AREA OF LOW PRESSURE
MOVING ALONG IT LATE FRIDAY INTO EARLY SATURDAY...LIKELY PRODUCING A
WIDESPREAD RAINFALL IMPACTING THE REGION TO BEGIN THE WEEKEND.

&&

.NEAR TERM /THROUGH 8PM THIS EVENING/...
A SEVERE THUNDERSTORM WATCH CONTINUES FOR OUR ENTIRE AREA.

AS OF 615 PM...A ORGANIZED SEVERE THUNDERSTORM CELL HAS WORKED
ACROSS THE CAPITAL DISTRICT...DEPOSITING LARGE HAIL IN MANY PLACES
INCLUDING AN INCH AND A QUARTER RIGHT HERE AT CESTM AND AS LARGE AS
2.25 INCHES IN MCKNOWVILLE! IN FACT...WE ARE GETTING POSSIBLY EVEN
LARGER HAIL IN OUR EMAIL PHOTOS FROM ALTAMONT. (PLEASE REFER TO OUR
LSR FOR ALL THE REPORTS).

WE ALSO GOT 0.85 INCHES OF RAIN AT CESTM...MOST OF WHICH FELL IN
ABOUT HALF AN HOUR. THERE WAS SIGNIFICANT PONDING RIGHT IN OUR
PARKING LOT. THERE WAS ALSO LIGHTNING DAMAGE WITH ONE CAR ON
REPORTED ON FIRE.

INTERESTING...THUS FAR...NOT SO MUCH WIND DAMAGE EVEN THOUGH RADAR
RETURNS INDICATED THERE MIGHT BE STRONG WIND GUSTS.

IT APPEARS THE THREAT OF SEVERE HAS DIMINISHED FROM ALBANY NORTH AND
WEST. HOWEVER...WE ARE STILL WARNING ON STORMS AS THEY MARCH INTO
COLUMBIA COUNTY...RENSSELAER AND BERKSHIRE COUNTIES AS THE CLUSTER
OF STORMS NOW APPEARS TO BE BOWING AND MOVING INTO VERY UNSTABLE AIR
AS HIGH AS 2500 J/KG. IT IS AMAZING THIS ONE CLUSTER OF STORMS HAS
HELD TOGETHER ALL THE WAY FROM HERKIMER COUNTY.

MORE NON-SEVERE STORMS ARE ALSO FOUND DOWN IN SOUTHERN COLUMBIA
COUNTY AND SOME WORKING INTO ULSTER COUNTY. THEY WILL HAVE TO BE
MONITORED TO SEE OF THEY BECOME SEVERE.

TEMPERATURES BEHIND THE STORM...HAVE DROPPED OVER 15 DEGREES...DOWN
TO 65 AT ALBANY...58 AT GLENS FALLS. TEMPERATURES WILL PROBABLY RISE
A BIT...BUT NOT ENOUGH TO PRODUCE THE SAME INSTABILITY THAT WE SAW
BEFORE THE STORMS HIT. THAT IS WHY OUR SBCAPES HAVE DROPPED FROM
NEARLY 2000 J/KG TO ABOUT 500 J/KG AT ALBANY.

*******PREVIOUS NEAR TERM FORECAST*****************

AS OF 500 PM...A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS CONTINUES
TO MOVE DOWN THE MOHAWK VALLEY AND IS APPROACHING THE CITY OF
SCHENECTADY. A WARNING HAS BEEN ISSUED FOR ALL OF SCHENECTADY
COUNTY...SOUTHERN SARATOGA AND NORTHWEST ALBANY COUNTY. VILS WITH
THIS STORM CONTINUE TO APPROACH 60 AT TIMES! THIS STORM MIGHT VERY
WELL BE PUTTING DOWN SOME STRONG WIND GUSTS IN EXCESS OF 50 MPH IN
ADDITION TO A PLETHORA OF LARGE HAIL...UP TO GOLF BALL SIZE! (PLEASE
REFER TO OUR LSR FOR ALL THE SEVERE STORM UPDATES). THIS STORM WILL
WORK INTO THE IMMEDIATE CAPITAL DISTRICT BY 600 PM.

THE GOOD NEWS...THUS FAR...VERY LITTLE IF ANY CONVECTION HAS BEEN
DETECTED BEHIND THIS BATCH OF STORMS AS THE ATMOSPHERE HAS LEAST FOR
THE TIME BEING...BECOME MUCH MORE STABLE. HOWEVER...THERE IS STILL
TIME FOR THIS ATMOSPHERE TO RELOAD AND INSTABILITY INCREASE AS THE
"DRY" LINE LINE IS STILL JUST TO THE WEST OF ENTIRE COUNTY WARNING
AREA.

DEWPOINTS HIGH...APPROACHING 70 IN THE MID HUDSON VALLEY. THESE
AREAS AND POINTS TO THE EAST IN WESTERN NEW ENGLAND... HAVE NOT BEEN
WORKED OVER...SO THREAT OF SEVERE REMAINS ELEVATED THERE AS WELL.

&&

.SHORT TERM /8PM THURSDAY THROUGH SUNDAY NIGHT/...
SHOWERS AND THUNDERSTORMS SHOULD  WANE QUICKLY WITH THE LOSS OF THE
DIURNAL HEATING...AND SFC FRONT SLIPPING THROUGH. THE SFC COLD
FRONT IS WEAK WITH ONLY MINIMAL COLD AIR ADVECTION EVIDENT AT H850.
THE BOUNDARY WILL BECOME STATIONARY JUST EAST OF THE FORECAST
AREA...IT LOOKS LIKE IT WILL SAG SOUTH OF THE CAPITAL REGION BASED
ON THE SHORT TERM GUIDANCE. PATCHY FOG WILL BE POSSIBLE DUE TO THE
MOIST GROUND FROM THE POTENTIAL CONVECTION. LEFT SOME SLIGHT CHANCES
OF SHOWERS SOUTH OF THE CAPITAL REGION AFTER MIDNIGHT WITH THE FRONT
PASSING. LOWS WILL BE IN THE LOWER 60S FROM THE CAPITAL REGION
SOUTH...EXCEPT SOME MID AND UPPER 50S NORTH...AND OVER THE HIGHER
TERRAIN.

ON FRIDAY...A GREAT LAKES CUTOFF /QUITE COMMON ACCORDING TO CSTAR
RESEARCH IN JULY...ESPEC THIS JULY !/ CONTINUE TO SPIN NEAR THE UPPER
PENINSULA OF MI. SOUTHWEST FLOW ALOFT CONTINUES OVER THE REGION WITH
MINOR PIECES OF SHORT WAVE ENERGY MOVING THROUGH.  NO REAL CLEAR
FOCUS FOR CONVECTION...BUT WEAK INSTABILITY COUPLED WITH MARGINAL
LOW AND MID LEVEL LAPSE RATES MAY ALLOW POP UP SHOWERS AND
THUNDERSTORMS ESPECIALLY OVER THE HIGHER TERRAIN. THE VALLEY
LOCATIONS MAY STAY DRY DUE TO A WEAK LOW LEVEL CAP EVIDENT ON THE
BUFKIT PROFILES FOR KALB/KPOU/KGFL. WITH H850 TEMPS RANGING BETWEEN
+14TO +16C...COULD NOT SEE ANY 90S (WHICH THE MAV STILL INDICATES
FOR KPOU) BUT WENT MID TO UPPER 80S MID HUDSON VALLEY...MID 70S TO
LOWER 80S HIGHER TERRAIN. THIS WILL MAKE FRIDAY THE WARMEST DAY OF
THIS MONTH.

FRIDAY NIGHT INTO SATURDAY...UNSETTLED WEATHER PATTERN RETURNS
WITH A WAVE OF LOW PRESSURE IMPACTING THE REGION FROM THE MID
ATLANTIC REGION. THIS SFC WAVE MOVES ALONG THE ERN EDGE OF THE
UPPER TROUGH IN ASSOCIATION WITH THE CUTOFF. THE SFC WAVE
INTENSIFIES A BIT SINCE IT FORMS NEAR THE RIGHT REAR QUADRANT/RIGHT
ENTRANCE REGION OF AN H250 JET STREAK. WE ARE EXPECTING OVER
RUNNING RAINFALL WITH THE WARM FRONT EXTENDING NORTHEAST OF THE
SFC WAVE TO COMMENCE AROUND MIDNIGHT...OR SHORTLY THEREAFTER FROM
SOUTHWEST TO NORTHEAST ACROSS THE FCST AREA. THIS AREA APPEARS TO BE
A BIT FASTER THAN PREVIOUSLY THOUGHT WHICH MEAN IT SHOULD BE MAINLY
EAST OF OUR REGION BY SATURDAY AFTERNOON.  WE CONTINUE WITH LIKELY
POPS OVERNIGHT. PWAT VALUES APPROACH 1.75" NEAR THE CAPITAL DISTRICT
AND POINTS SOUTH AND EAST.. RAIN WILL CONTINUE INTO
SATURDAY...MOVING OUT DURING THE AFTERNOON. THE SHOWALTER VALUES ARE
NOW AROUND 0C (OR EVEN A LITTLE BELOW THAT FROM ALBANY SOUTHWARD)
THEREFORE WILL INTRODUCE A SLIGHT CHANCE OF THUNDER OVERNIGHT BUT
THIS LOOKS TO BE PRIMARILY A STRATIFORM EVENT.

THE DRY SLOT...MOVING IN LATER SATURDAY MIGHT ALLOW THE AFTERNOON TO
BE SALVAGEABLE. RAISED TEMPS A CATEGORY ON SATURDAY AFTERNOON DUE TO
A LITTLE MORE SUNSHINE AFTERNOON EXPECTED. LOOK FOR TEMPS 75-80
HUDSON VALLEY...70-75 ELSEWHERE.

RIGHT NOW...SATURDAY NIGHT AND SUNDAY LOOK PRIMARILY DRY. KEEP SOME
SLIGHT CHANCES EVERYWHERE SATURDAY EVENING AND ONLY IN THE
ADIRONDACKS SUNDAY AFTERNOON. OTHERWISE...SUNDAY LOOKS MAINLY DRY
WITH SEASONABLE TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
FOR THE FIRST TIME THIS SUMMER...A BERMUDA TYPE HIGH LOOKS TO FORM
DURING THIS PERIOD. MEANWHILE...ANOTHER CUTOFF LOW WILL "LURK" TO
THE WEST OVER THE GREAT LAKES. INITIALLY...WITH WEAK RIDGING...WE
THINK MAINLY DRY WEATHER MIGHT PERSIST INTO MONDAY (EXCEPT FOR
SLIGHT CHANCES AGAIN TO OUR NW).

WITH TIME HOWEVER...PWATS WILL INCREASE WITH AN INCREASINGLY SSW
FLOW...AND THE UPPER AIR LOW APPROACHES CLOSER. THE LOW COMING
CLOSER WILL PRODUCE COOLING ALOFT AND INCREASED INSTABILITY. THIS
SCENARIO WILL RESULT IN INCREASING CHANCES FOR THUNDERSTORMS AS WE
HEAD INTO TUESDAY AND WEDNESDAY.

FOR A CHANGE...TEMPERATURES LOOK TO BE CLOSE TO NORMAL DURING THIS
TIME FRAME...WITH OVERNIGHT LOWS POSSIBLY RUNNING A LITTLE ABOVE
NORMAL. IT WILL BE MORE HUMID THAN IT HAS BEEN MUCH OF THIS SUMMER
AS WELL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WITH A DECENT AMOUNT OF SUNSHINE OVER THE REGION EARLY THIS
AFTERNOON...EXPECT SHWRS/TSTMS TO BUBBLE UP ACROSS THE REGION...
BUT NO FEATURES CURRENTLY SEEN ON STLT/RADAR TO BE ABLE TO PINPOINT
TIMING OF CONVECTION AT THE TAF SITES...SO WILL HANDLE WITH A
PROLONGED PERIOD OF VCSH AND THE CB QUALIFIER THROUGH ABOUT 03Z.

EXPECT CONVECTION TO BE MAINLY DIURNALLY BASED...SO IT WILL
DISSIPATE EARLY THIS EVENING. AFTER THAT...FOG/MIST WILL BE THE MAIN
WEATHER PROBLEM THROUGH A COUPLE OF HOURS AFTER SUNRISE. FOG
DEVELOPMENT WILL BE HIGHLY DEPENDENT OF WHETHER OR NOT CONVECTION
OCCURS AT EACH TAF SITE. AT THIS POINT...WILL FORECAST MVFR FOG AT
KPOU AND KALB LATE TONIGHT AND EARLY FRIDAY MORNING...WITH IFR FOG
AT KGFL.

A RETURN TO VFR CONDITIONS BY MID MORNING THROUGH THE END OF THE TAF
PERIOD AT 18Z FRIDAY.

SURFACE WINDS WILL BE SOUTH TO SOUTHWEST AT 5 TO 15 KTS THROUGH THIS
EVENING...LIGHT AND VARIABLE TONIGHT...AND SOUTHWEST 5 TO 10 KTS ON
FRIDAY.

OUTLOOK...
FRI AFTN-SUN...POSS MVFR AM FOG/CHC IFR/MVFR CHC -SHRA/TSRA EACH
DAY.
MON...VFR/MVFR...CIGS...NO SIG WX AT THIS TIME.

&&

.FIRE WEATHER...
A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH 00Z FRIDAY. SOME OF
THE STORMS COULD CONTAIN LARGE HAIL AND DAMAGING WIND GUSTS.
THUNDERSTORMS WILL DIMINISH IN COVERAGE AFTER 00Z. WE WILL BE LEFT
WITH ANOTHER DAMP NIGHT WITH RH VALUES NEAR 100 PERCENT.

ONLY ISOLATED ACTIVITY EXPECTED ON FRIDAY AFTERNOON...MAINLY AWAY
FROM THE HUDSON VALLEY. A SOUTH TO SOUTHWEST WIND WILL AVERAGE 5-10
MPH. RH VALUES WILL DROP TO BETWEEN 45-55 PERCENT. THERE WILL BE A
GOOD DEAL OF SUNSHINE AS WELL.

MORE SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM ON THE WAY FOR
LATE FRIDAY NIGHT...CONTINUING INTO AT LEAST THE EARLY PORTION OF
SATURDAY. RH VALUES WILL APPROACH 100 PERCENT FRIDAY NIGHT AND
REMAIN ELEVATED INTO SATURDAY.

MAINLY DRY WEATHER EXPECTED FRIDAY.

&&

.HYDROLOGY...
THE RAINFALL FROM CONVECTION THROUGH THIS EVENING SHOULD HAVE LITTLE
IMPACT ON THE MAIN STEM RIVERS. STORMS WILL BE MOVING AROUND 30 MPH
WHICH SHOULD MITIGATE ANY HEAVY RAINFALL TOTALS IN ONE
LOCATION...ESPECIALLY SINCE THE PRECIPITABLE WATER VALUES ARE ONLY
SLIGHTLY ABOVE NORMAL FOR TODAY. SOME SHARP RISES ON STREAMS WILL BE
POSSIBLE IF A QUICK INCH OR SO FALLS IN AN HOUR OR LESS.

A WARM AND HUMID AIR MASS WILL CONTINUE TO BE OVER THE REGION
FRIDAY INTO SATURDAY WITH PRECIPITABLE WATER VALUES JUMPING TO
ABOUT 1.50 TO 2 INCHES FROM THE CAPITAL REGION SOUTH. SOME HEAVY
DOWNPOURS FROM A WARM FRONT AND A LOW PRESSURE SYSTEM MOVING
NORTHEAST NEAR THE ATLANTIC SEABOARD MAY PRODUCE A HALF AN INCH TO
AN INCH OF BASIN AVERAGE RAINFALL...WITH SOME LOCALLY HIGHER AMOUNTS
OVER THE HOUSATONIC BASIN POSSIBLE. EXPECT SOME MINOR WITHIN BANK
RISES ON RIVERS...BUT NO WIDESPREAD HYDRO PROBLEMS AT THIS TIME.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...HWJIV
NEAR TERM...HWJIV
SHORT TERM...HWJIV/WASULA
LONG TERM...HWJIV
AVIATION...MAGLARAS
FIRE WEATHER...HWJIV
HYDROLOGY...HWJIV/WASULA
Hazardous weather outlook, Jul 16, 12:59 PM EST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
159 PM EDT THU JUL 16 2009

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-171800-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
159 PM EDT THU JUL 16 2009

...SEVERE THUNDERSTORM WATCH 587 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES...

LITCHFIELD

BERKSHIRE

ALBANY COLUMBIA DUTCHESS FULTON GREENE HAMILTON HERKIMER
MONTGOMERY RENSSELAER SARATOGA SCHENECTADY SCHOHARIE ULSTER WARREN
WASHINGTON

BENNINGTON WINDHAM

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 16, 4:36 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
536 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0516 PM     HAIL             5 W COLONIE             42.74N 73.95W
07/16/2009  M0.75 INCH       ALBANY             NY   TRAINED SPOTTER

0520 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  E1.75 INCH       ALBANY             NY   PUBLIC

0521 PM     HAIL             4 WNW COLONIE           42.74N 73.92W
07/16/2009  E1.00 INCH       ALBANY             NY   TRAINED SPOTTER

0532 PM     HAIL             3 NW ALBANY             42.69N 73.83W
07/16/2009  M1.25 INCH       ALBANY             NY   NWS EMPLOYEE

            AT NWS ALBANY OFFICE.

&&

EHELLER
Special weather statement, Jul 16, 4:53 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
553 PM EDT THU JUL 16 2009

NYZ047-051>054-058>061-162300-
WESTERN ALBANY NY-EASTERN COLUMBIA NY-WESTERN COLUMBIA NY-
EASTERN GREENE NY-WESTERN GREENE NY-SCHOHARIE NY-
WESTERN RENSSELAER NY-EASTERN RENSSELAER NY-EASTERN ALBANY NY-
553 PM EDT THU JUL 16 2009

...A STRONG THUNDERSTORM IN

  SOUTHERN ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  NORTHERN COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF CHATHAM...
  NORTHEASTERN GREENE COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME SOUTH CENTRAL RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  EAST CENTRAL SCHOHARIE COUNTY IN EAST CENTRAL NEW YORK...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS
LOCATED NEAR WESTERLO...OR ABOUT 10 MILES SOUTHWEST OF DELMAR...AND
MOVING SOUTHEAST AT 30 MPH.

THE THUNDERSTORM WILL BE NEAR...
RAVENA BY 610 PM EDT
NEW BALTIMORE BY 615 PM EDT
6 MILES NORTHEAST OF COXSACKIE BY 620 PM EDT
VALATIE AND KINDERHOOK BY 625 PM EDT
CHATHAM BY 635 PM EDT
AUSTERLITZ BY 650 PM EDT

NS/KS
Local storm report, Jul 16, 5:03 PM EST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
603 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             ALTAMONT                42.71N 74.04W
07/16/2009  E1.75 INCH       ALBANY             NY   PUBLIC

0521 PM     HAIL             2 W ROTTERDAM           42.78N 74.00W
07/16/2009  E0.88 INCH       SCHENECTADY        NY   PUBLIC

0524 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  M1.00 INCH       ALBANY             NY   NWS EMPLOYEE

            AT HIAWATHA GOLF COURSE- SR 155 SOUTH OFF WESTERN AVE.

0525 PM     HAIL             GUILDERLAND CENTER      42.70N 73.97W
07/16/2009  E2.00 INCH       ALBANY             NY   TRAINED SPOTTER

0525 PM     HAIL             MCKOWNVILLE             42.68N 73.85W
07/16/2009  M2.50 INCH       ALBANY             NY   PUBLIC

            VERIFIED BY PHOTOS.

0529 PM     HAIL             ROTTERDAM               42.78N 73.95W
07/16/2009  E1.00 INCH       SCHENECTADY        NY   PUBLIC

0531 PM     HAIL             5 WNW COLONIE           42.75N 73.94W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

0533 PM     HAIL             3 NW ALBANY             42.69N 73.83W
07/16/2009  E1.00 INCH       ALBANY             NY   PUBLIC

            DRIVER AT I-87 S AND I-90.

0534 PM     HAIL             3 WNW ALBANY            42.68N 73.83W
07/16/2009  M2.00 INCH       ALBANY             NY   STORM CHASER

0534 PM     HAIL             GUILDERLAND             42.70N 73.89W
07/16/2009  M1.75 INCH       ALBANY             NY   NWS EMPLOYEE

0536 PM     HAIL             4 NW ALBANY             42.70N 73.85W
07/16/2009  E0.88 INCH       ALBANY             NY   PUBLIC

            CROSSGATES COMMONS.

0540 PM     HAIL             1 W ALBANY              42.66N 73.81W
07/16/2009  M0.75 INCH       ALBANY             NY   NWS EMPLOYEE

0540 PM     HAIL             2 WNW ALBANY            42.67N 73.82W
07/16/2009  M0.88 INCH       ALBANY             NY   TRAINED SPOTTER

0545 PM     HAIL             DELMAR                  42.62N 73.83W
07/16/2009  M0.75 INCH       ALBANY             NY   TRAINED SPOTTER

&&

EHELLER
Local storm report, Jul 16, 5:17 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
617 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     HAIL             ALBANY                  42.66N 73.78W
07/16/2009  M0.75 INCH       ALBANY             NY   NWS EMPLOYEE

0549 PM     HAIL             ALBANY                  42.66N 73.78W
07/16/2009  M1.50 INCH       ALBANY             NY   PUBLIC

            SOUTH ALLEN ST.

0600 PM     HAIL             EAST GREENBUSH          42.59N 73.70W
07/16/2009  M0.75 INCH       RENSSELAER         NY   PUBLIC

            TOWN HALL PARKING LOT.

&&

EHELLER
Special weather statement, Jul 16, 5:19 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
619 PM EDT THU JUL 16 2009

NYZ051-052-058>060-063>065-162315-
WESTERN ALBANY NY-WESTERN COLUMBIA NY-EASTERN GREENE NY-
WESTERN GREENE NY-EASTERN ULSTER NY-WESTERN DUTCHESS NY-
WESTERN ULSTER NY-EASTERN ALBANY NY-
619 PM EDT THU JUL 16 2009

...STRONG THUNDERSTORMS IN

  SOUTH CENTRAL ALBANY COUNTY IN EAST CENTRAL NEW YORK...
  WEST CENTRAL COLUMBIA COUNTY IN EAST CENTRAL NEW YORK...
  EXTREME NORTHWESTERN DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...
  GREENE COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...HUNTER...CATSKILL...
  NORTHEASTERN ULSTER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF SAUGERTIES...

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...
WINDS AROUND 50 MPH...FREQUENT LIGHTNING...AND HEAVY RAIN.  THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
COXSACKIE TO PHOENICIA...OR ALONG A LINE EXTENDING FROM 14 MILES
SOUTHWEST OF DELMAR TO 9 MILES SOUTHWEST OF HUNTER...AND MOVING EAST
AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
PHOENICIA AND HUNTER BY 625 PM EDT
MOUNT TREMPER AND LANESVILLE BY 630 PM EDT
KENNETH L WILSON CAMPGROUND AND NORTH-SOUTH LAKE CAMPGROUND BY 640 PM
EDT
WEST HURLEY...WOODSTOCK AND COXSACKIE BY 645 PM EDT
HIGH FALLS BY 655 PM EDT

NS/KS
Local storm report, Jul 16, 5:33 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
633 PM EDT THU JUL 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 W ALBANY              42.65N 73.87W
07/16/2009  E0.88 INCH       ALBANY             NY   PUBLIC

            KRUMKILL RD.

0540 PM     HAIL             1 N ALBANY              42.67N 73.78W
07/16/2009  E1.00 INCH       ALBANY             NY   PUBLIC

0546 PM     HAIL             3 NNW ALBANY            42.70N 73.80W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

0547 PM     HAIL             6 WSW ALBANY            42.62N 73.88W
07/16/2009  E0.75 INCH       ALBANY             NY   PUBLIC

            TRUMPETER PLACE.

0622 PM     HAIL             TAGHKANIC               42.14N 73.68W
07/16/2009  M1.00 INCH       COLUMBIA           NY   TRAINED SPOTTER

&&

EHELLER

The radar

The Albany radar (KENX), 75 km away, was scanning. The volume nearest the first event began at 22:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Berkshire

When
July 16, 5:50 PM EST to 5:55 PM EST
Where
Berkshire County, 0.86 mi SE of Dalton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -73.160

Penny size hail was reported in Dalton during a thunderstorm.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173586.